Alternate day statin medication

First, a brief history. I am 68 years young. I have been taking Amlodopine to treat hypertension for some years, my blood pressure, which I monitor at home remains at an acceptable level. Last June I experienced a 'pins and needles' sensation for 30 seconds or so down my left side in the midst of a blinding migraine. A call to NHS Direct took me to A&E where in due course I was told that I had suffered a mild TIA. I had a high cholesterol reading of 9.1, (9.1 what I do not know). I was prescribed Simvastatin 40mg together with Clopidogrel to thin the blood and Indapamide (diuretic) to reduce the small degree of swelling in my ankles. One month later my ‘Lipid Profile’ was at 3.9, I understand at anything below 4.0 is good.

Last December when collecting my prescription from a different chemist, I was asked by the pharmacist if I was experiencing any aches and pains. Most definitely was my answer. Until this point I had not made the link between my deteriorating health and my medication. The aches and pains developed very gradually, I had attributed them to my overall medical condition; aches around my torso, hips and particularly, calf muscles.

A visit to my GP and I was told to stop taking the statin and to make an appointment in one months time to reassess my situation. Within a couple of weeks I noticed a marked improvement. The discomfort I had been experiencing over the last few months began to diminish to the point that when I went to see my GP again 6 weeks after stopping the Simvastatin, I was almost (not quite), free of muscular pain.

My GP was still keen to proceed again down the statin route albeit a different version at a much lower dose so that I would quote “benefit from the other protective heath aspects of taking a statin” The interesting comment from the GP was that I should commence taking this statin once a week and gradually increase the dose to alternate days of the week! The newcomer is Atorvastatin 10mg.

I have adjusted my already very good diet (thanks to this site), to include more oats together with linseeds and ground nuts. I have a small glass of pure pomegranate juice 4/5 times a week and I take a Q10 supplement. I am quite active.

Now the question: has anyone been prescribed a statin on a periodic basis and if so what has been your experience. As I said at the outset, I monitor my BP at home (white coat syndrome), is there a suitable home device to monitor cholesterol? I am tested routinely at the surgery every 6 months. Many thanks in advance.

Last edited by

8 Replies

oldestnewest
  • Yhttp://www.diabetesofficevisit.com/2012/06/statins-alternate-day-dosing.

    You might find the above interesting. Atorvastatin is now off patent so it is increasingly being used as an alternative to simvastatin.

  • diabetesofficevisit.com/201...

    Try this link, the other didn't work!

  • Thanks for the reply Aliwally but unfortunately the links didn't work!

  • Sorry again, that link didn't work either. Basically it was saying that alternate day dosing is a good alternative to people who experience side effects, but I haven't tried it myself.

    Atorvastatin is a better bet because it has a longer life span in the body, it might be something to consider. There are other drugs to lower cholesterol if you want to go down that route.

  • Thanks again. What are the other cholesterol lowering drugs that you refer to?

  • Are you also on Warfarin?If so watch the dark green veg. ( vit K) I have stopped takin statins, the pain in my thighs and hands going into spasm.very painful, also I felt melt my brain was feeling muzzy and not me..very forgetful also.

  • Hi. No I'm not on warfarin. From the responses so far looks like my spinach consumption should increase. Thanks all.

  • Thanks very much for this info.

You may also like...